Risk of bleeding after endoscopic biopsy or polypectomy in patients taking aspirin or other NSAIDS

Gastrointest Endosc. Jul-Aug 1994;40(4):458-62. doi: 10.1016/s0016-5107(94)70210-1.

Abstract

The present study was performed to determine if the risk of bleeding after endoscopic biopsy or polypectomy was increased in patients taking aspirin or other nonsteroidal anti-inflammatory drugs (NSAIDs). Of 694 patients who underwent either upper gastrointestinal endoscopy with biopsy or colonoscopy with biopsy or polypectomy, 320 (46%) had recently consumed NSAIDs. Postprocedure bleeding was assessed by both written questionnaire and telephone follow-up. A total of 32 patients (4.6%) reported bleeding. Minor, self-limited, clinically insignificant bleeding occurred in 20/320 (6.3%) patients taking NSAIDs and 8/374 (2.1%) control patients (p = .009). Major bleeding requiring hospitalization or treatment occurred in only 4 patients (0.58%) (2 from the control group and two from the drug group), each of whom had undergone colonic polypectomy. The risk of bleeding increased with polyp size, but this did not seem to be affected by NSAID use. We conclude that the risk of significant gastrointestinal bleeding after endoscopic biopsy or poly removal is small (< 1%). Although use of NSAIDs did increase the incidence of minor self-limited bleeding, an increase in the rate of major bleeding was not observed.

MeSH terms

  • Anti-Inflammatory Agents, Non-Steroidal / adverse effects*
  • Aspirin / adverse effects*
  • Biopsy / adverse effects*
  • Biopsy / methods
  • Colonic Polyps / diagnosis*
  • Colonic Polyps / surgery*
  • Colonoscopy
  • Endoscopy, Gastrointestinal*
  • Hemorrhage / chemically induced
  • Hemorrhage / etiology*
  • Humans
  • Prospective Studies
  • Risk Factors

Substances

  • Anti-Inflammatory Agents, Non-Steroidal
  • Aspirin